Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Caribou, ME

June 16, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 16, 2011, 3:42 PM EDT for Aroostook County, Maine. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 3:42 PM EDT (19:42 UTC)
Expired
Jun 16, 2011, 4:45 PM EDT
In force
63 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 79 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:01 PM EDTHAIL 12 Sse Ashland, MEHAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS51 KCAR 161942
SVRCAR
MEC003-162045-
/O.NEW.KCAR.SV.W.0038.110616T1942Z-110616T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...PRESQUE ISLE...PORTAGE...FORT
  FAIRFIELD...CARIBOU...

* UNTIL 445 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PORTAGE...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ASHLAND...WOODLAND...MASARDIS...WASHBURN...MAPLETON...EASTON...MARS
  HILL AND BRIDGEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4687 6778 4635 6777 4655 6877 4696 6851
TIME...MOT...LOC 1941Z 292DEG 27KT 4678 6836

$$

NORCROSS
2 follow-up statements
572 
WWUS51 KCAR 162010
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT THU JUN 16 2011

MEC003-162045-
/O.CON.KCAR.SV.W.0038.000000T0000Z-110616T2045Z/
AROOSTOOK ME-
410 PM EDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE 
EXTENDED FROM JUST EAST OF PORTAGE TO NEAR MASARDIS. THE LINE WAS 
MOVING EAST AT 30 MPH. ONE INCH HAIL WAS REPORTED NEAR ASHLAND 
AROUND 400 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAPMAN...CARIBOU...FORT FAIRFIELD...EASTON...WESTFIELD...MARS 
HILL...BLAINE...ASHLAND...PRESQUE ISLE AND BRIDGEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4687 6778 4635 6777 4655 6877 4696 6851
TIME...MOT...LOC 2003Z 292DEG 27KT 4672 6814

$$

NORCROSS
996 
WWUS51 KCAR 162044
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
444 PM EDT THU JUN 16 2011

MEC003-162052-
/O.EXP.KCAR.SV.W.0038.000000T0000Z-110616T2045Z/
AROOSTOOK ME-
444 PM EDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AROOSTOOK COUNTY WILL
EXPIRE AT 445 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING 
CONTINUES TO MOVE OUT OF THE AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL EXPIRE AT 445 PM EDT.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4687 6778 4635 6777 4655 6877 4696 6851
TIME...MOT...LOC 2042Z 292DEG 27KT 4661 6774

$$

DUDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:42 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 16, 3:42 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT THU JUN 16 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION INTO
SATURDAY. A STRONG COLD FRONT WILL APPROACH THE REGION LATER SATURDAY
AND CROSS THE AREA SATURDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS BEGUN TO FIRE ACROSS FAR W AND NW PORTIONS OF OUR
FA AS EXPECTED ERLY THIS AFTN. WEAK SFC COLD FRONT CURRENTLY
EXTENDS WWRD FROM WEAK LOW PRES JUST NW OF YQB W/ AN ASSOCIATED
WEAK WARM FRONT JUST TO OUR E. FINALLY...EXTENDING N-S ACROSS WRN MAINE ATTM
IS A PREFRONTAL SFC TROF. IN THE UPPER LEVELS...WEAK UPPER RIDGE
CURRENTLY ACROSS THE REGION GIVING WAY TO INCREASING NW FLOW ALOFT
W/ DIGGING SHORT WAVE ENERGY DIVING SE TOWARD THE AREA AROUND DEEP
UPPER LOW OVER N CENTRAL QUEBEC. LATEST MSAS ANALYS SHOWS
INCREASING TDS ACROSS W AND NW AREAS W/ SBCAPES OF 1000-1500 J/KG
THESE AREAS...MATCHING UP WELL W/ THE CURRENT OUTBREAK OF
CONVECTION. EXPECT CONVECTION TO CONT TO FIRE AND MOVE ESE THRU
THE AFTN AND ERLY EVE HOURS AND THEN WEAKEN AND MOVE SE OF THE
AREA BY MID TO LATE EVE. W/ MDT CAPES...WEAK TO MDT FORCING ALOFT
AND SOME NWRLY SHEAR...EXPECT PULSE TYPE MULTICELLULAR STORMS A
FEW OF WHICH COULD BE STRONG TO SEVERE W/ HAIL/GUSTY WINDS THE
PRIMARY THREAT...
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A QUASI-STATIONARY FRONT WILL REMAIN ON AN WEST/EAST LINE NEAR THE
NORTHERN PORTION OF MAINE DURING THIS PERIOD. AT THE SAME TIME AN
INTENSE 500 MILLIBAR LOW WILL SLOWLY MOVE TO THE SOUTHEAST. NAM40
INDICATES AROUND 1000 JOULES OF CAPE OVER THE CENTRAL PORTION OF
THE FORECAST AREA GOING INTO FRIDAY EVENING. EXPECT THUNDERSTORMS
TO DEVELOP SOUTH OF THE STATIONARY FRONT. SURFACE AND UPPER LEVEL
LOW PRESSURE MOVE TO VICINITY OF NORTHERN MAINE DURING THE DAY
SATURDAY. MORE THUNDERSTORMS EXPECTED TO DEVELOP LATER IN DAY
SATURDAY AS LOW PRESSURE PASSES TO THE NORTH AND COLD FRONT MOVES
THROUGH THE STATE. EXPECT HIGH PRESSURE TO BUILD IN FROM THE WEST
SUNDAY. FOR POP HAVE INITIALIZED GRIDS WITH A BLEND OF THE
NAM12...GFS40 AND SREF. WILL INCREASE PROBABILITY NUMBERS OVER
MAXIMUM AREAS. FOR WIND HAVE USED A 50/50 BLEND OF THE NAM12 AND
GMOS. WILL USE GMOS TO INITIALIZE THE TEMPERATURE GRIDS. WILL
INCREASE MAXIMUM TEMPERATURE A FEW DEGREES BOTH DAYS. HAVE BLENDED
THE NAM12 AND GFS40 FOR QPF.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED MODELS CONTINUE TO BE IN GOOD GENERAL AGREEMENT
THROUGH THE PERIOD. AT THE START OF THE PERIOD THERE WILL BE A
VERTICALLY STACKED LOW OVER THE EASTERN PORTIONS OF THE ST
LAWRENCE SEAWAY...HIGHER PRESSURE WILL BEGIN TO RIDGE INTO WESTERN
MAINE. THE HIGH PRESSURE RIDGE WILL DOMINATE THE WEATHER THROUGH
MONDAY NIGHT INTO TUESDAY MORNING. TUESDAY AFTERNOON A LOW
PRESSURE WILL MOVE SOUTH OUT OF THE HUDSON BAY REGION. THIS LOW
WILL MOVE INTO WESTERN MAINE TUESDAY EVENING. ANOTHER LOW AND ITS
ASSOCIATED FRONTAL SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES
REGION. BY WEDNESDAY MORNING THESE SYSTEMS MERGE INTO ONE SYSTEM
WITH A COLD FRONT EXTENDED ACROSS CENTRAL MAINE FROM A LOW IN
EASTERN QUEBEC...THROUGH MAINE...TO A SECOND LOW OVER THE NORTHERN
GREAT LAKES. THE COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY
NIGHT. A WEAK HIGH PRESSURE RIDGE WILL MOVE INTO NORTHERN MAINE AS
THE LOW OVER THE GREAT LAKES MOVE EAST. BY THURSDAY EVENING THE
LOW WILL PUSH EAST INTO VERMONT THE ASSOCIATED WARM FRONT WILL
MOVE INTO OUR COASTAL WATERS. BY THE END OF THE PERIOD...THE LOW
AND FRONTAL SYSTEM WILL BE EAST OF THE AREA AND HIGHER PRESSURE
WILL BEGIN TO RIDGE INTO WESTERN MAINE.

LOADED GMOS...ADJUSTED THE SKY AND POP GRIDS TO BETTER SUPPORT
ONE ANOTHER. LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. PLUS
15 PERCENT FOR WIND GUSTS OVER LAND...20 PERCENT OVER WATER.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: MAINLY VFR CONDS EXPECTED NEXT 24 HRS W/ BRIEF PERIODS
OF MVFR/IFR IN ANY TSTM ACTIVITY.

SHORT TERM: EXPECT MVFR/IFR CONDITIONS FRIDAY NIGHT AND SATURDAY
AS SHOWERS DEVELOP. IMPROVMENT TO VFR CONDITIONS EXPECTED SUNDAY
AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&

.MARINE...
NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE
PERIOD. EXPECT SOME PATCHY FOG LATER TONIGHT THRU FRI AS LOW-
LEVELS CONT TO MOISTEN UP OVER THE WATERS.

SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND
GRIDS. FOR WAVES: HAVE INITIALIZE GRIDS WITH WNA/4. WAVE GRAPHICS
INDICATE LONG FETCH EXTENDING FROM THE GULF OF MAINE TO THE
SOUTHEAST. WAVE MODEL LOOKS A LITTLE HIGH SATURDAY DUE TO BOUNDARY
CONDITIONS IN GULF OF MAINE...SO WILL LOWER ONE FOOT. WILL LEAVE
MODEL NUMBERS FOR SUNDAY AS WAVES FROM SOUTHEAST CORNER OF FETCH
ARRIVE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...KHW
SHORT TERM...MIGNONE
LONG TERM...NORTON
AVIATION...KHW
MARINE...KHW/MIGNONE
Hazardous weather outlook, Jun 16, 3:14 AM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
314 AM EDT THU JUN 16 2011

MEZ001>006-010-011-015>017-029>032-170715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER
INTO THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-170715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:23 PM EDTSevere Thunderstorm WarningCARAroostook67 min
Jun 16, 2:33 PM EDTSevere Thunderstorm WarningCARPiscataquis42 min
Jun 16, 3:48 PM EDTSevere Thunderstorm WarningCARPiscataquis19 min
Jun 16, 4:36 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot54 min
Jun 16, 5:13 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis47 min
Jun 16, 5:54 PM EDTSevere Thunderstorm WarningCARPenobscot51 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.